Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 221, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 30, 2002, 7:30 PM CDT for Cottonwood County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 7:30 PM CDT (00:30 UTC)
- Expired
- Jul 30, 2002, 8:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:47 PM CDT | Hail 0.88 | Jeffers, MN | |
| Jul 30, 7:47 PM CDT | Hail 0.88 | Comfrey, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3426 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 19.1
The text
As transmitted, in the capitals the NWS used until 2016.
955 WUUS53 KFSD 310030 SVRFSD MNC033-310100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 730 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA * UNTIL 800 PM CDT * AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF JEFFERS...OR ABOUT 19 MILES NORTH OF WINDOM...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL COTTONWOOD COUNTY THROUGH 740 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4422 9532 4403 9527 4401 9488 4421 9488
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:20 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 30, 2:20 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 220 PM CDT TUE JUL 30 2002 ...FORECAST CONCERN CENTERS AROUND SEVERE WEATHER POTENTIAL TONIGHT AND TOMORROW... SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED STRONG ZONAL FLOW AT H3. A COUPLE OF DIFFERENT SHORT WAVES WERE VISIBLE THIS MORNING AT H5. THE FIRST WAS OVER CNTRL WY WITH THE SECOND AND STRONGER WAVE...MOVING THROUGH THE PACIFIC NORTHWEST. LOW LEVEL MOISTURE WAS LACKING WITH SFC RIDGE OVER THE OZARKS...BUT SOME MOISTURE RETURN WITH 10 DEGREE DP AT KLBF AND A PERSISTANT 25 KNTS LLJ. AT THE SFC...18Z MSAS ANALYSIS INDICATED LO PRESSURE OVR S CNTRL SD WITH A WEAK BOUNDARY EXTENDING EAST INTO CNTRL MN. FORECAST...ANOTHER DECENT SETUP FOR SVR WX ACROSS THE CWA FOR TONIGHT. ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE ACROSS MOST OF THE CWA THIS AFTERNOON AS CAP CONTINUES TO WEAKEN. FRONT CONTINUES TO SLOWLY SAG TO THE SOUTH THROUGH THE NORTHERN CWA. THIS WILL BECOME STATIONARY AROUND THE I-90 CORRIDOR THIS EVENING. SHORT WAVE SEEN ON MORNING UPPER AIR ANALYSIS WILL INTERACT WITH THE BOUNDARY TO PRODUCE SCT TRW OVERNIGHT. DEEP LAYER SHEAR OF 40-50KNTS ACROSS THE CWA WILL LEAD TO SUSTAINED SVR CONVECTION...INCLUDING SUPERCELLS. WEB BULB HEIGHTS ARE RUNNING BELOW 12K...AND THUS SOME VERY LARGE HAIL IS POSSIBLE. MID LEVEL DRYING AND DECENT 40KNT FLOW AT H5 WILL ALSO LEAD TO A DECENT DAMAGING WIND POTENTIAL. WILL INCLUDE SVR IN THE NORTHERN/CNTRL ZONES OVERNIGHT. LLJ THEN KICKS AFTR 03Z FROM CNTRL NEB NE INTO SW MN. WITH CONVERGENCE FROM LOW LEVEL JET WILL CONTINUE THUNDER THREAT FOR THE OVERNIGHT HOURS FOR OUR SW MN ZONES. ADVECTION VECTOR SEEMS STRONGER THAN THE PROPAGATION VECTOR AND THUS SOME BACKBUILDING OF THE STORMS SEEMS POSSIBLE. STRONGER SHORT WAVE MOVES ACROSS THE NORTHERN US ON WEDNESDAY. THIS WILL PUSH A REINFORCING COLD FRONT INTO THE NORTHWEST CWA BY 18Z...AND THEN EXIT THE SE CWA AFTER 03Z. SFC WNDS GO AROUND TO THE SW DURING THE MORNING AND THIS IS PERFECT FOR DEEP MIXING ACROSS THE CWA. WILL USE WINDY WORDING IN THE SOUTH AND GO WELL ABOVE GUIDANCE FOR HIGHS. WILL HAVE TO WATCH THE FIRE DANGER OUT WEST. IF WE MIX TO H7 WINDS WILL BE STRONGER THAN FORECAST...AND WITH DEWPOINTS MIXING OUT...MAY BE IN THE RED FLAG CRITERIA. ALSO WILL HAVE TO MONITOR NW IA FOR HEAT ADVISORY IF DEWPOINTS DONT MIX OUT. ATMOSPHERE WILL ONLY BECOME MODERATELY UNSTABLE TOMORROW AFTERNOON AHEAD OF THE FRONT WITH THE DECREASE IN LOW LEVEL MOISTURE FROM MIXING. ALSO CAPPING INVERSION INCREASING THROUGH THE DAY WITH +16 AT H7 INDICATED BY ETA. THIS SHOULD EFFECTIVELY CAP WESTERN CWA ALL DAY. WILL CONTINUE WITH THE PREVIOUS FORECAST OF A SLIGHT CHC JUST BEHIND THE FRONT. WITH INVERTED V SOUNDINGS AND MODERATE INSTABILITY MAY HAVE TO WORRY ABOUT SOME WIND IF STORMS CAN GET GOING. FRONT THEN HANGS UP TO OUR SOUTH ON THURSDAY. SOME MID LEVEL FRONTOGENESIS INDICATED BY THE AVN IN NORTHERN NEB...BUT FEEL WILL BE TO WEAK TO MENTION SHOWERS. OTHERWISE A PARTLY CLOUDY AND COOLER DAY IS IN STORE. LLJ GETS GOING OUT WEST THURSDAY NIGHT INTO FRIDAY MORNING AND THE AVN BLOWS UP BIG MCS. FEEL MOST OF THIS IS CONVECTIVE FEEDBACK SO WILL IGNORE IN THE ZONES. FRONT THEN SLATED TO SLIDE THROUGH CWA AGAIN ON SATURDAY WILL EXPAND THE CHC FOR TRW TO INCLUDE ENTIRE CWA. NO CHANGES TO THE REST OF THE EXTENDED. OZF AND GRIDS OUT BY 300 PM. .FSD...NONE BOUSTEAD
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.